advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

Can you tell me about injection sites? I seem to be getting a lot of conflicting information. If a person injects in the same location, say their abdomen, for many months can the area be damaged? Someone told me that this is only with animal insulin, that human insulin will not cause tissue damage.

Anyway, we have the experience with my child that insulin injected in the overused abdomen or butt will sometimes not take effect (is this actually possible, or does it just seem like it?) but if we try a new place (thighs) the insulin kicks right in. Now that we are always using the thighs to aid absorption, I am worried they too will become damaged, and what then? Will the other locations be okay in a while? How long? Is this common? Thank you.

Answer:

"Puffiness" and hardness are signs of site overuse. The problems with sites are probably a result of the injection, probably not the insulin itself. While we haven't seen "dented" (indented) areas much since human insulin became widely used, we still see the other skin problems.

It is okay to use the same part of the body, but that doesn't mean the same "quarter-sized" area. Sites should be moved each time. (For example, if you used the right side of the abdomen near the bellybutton in the morning, use the left side next time. In other words, spread the injections as far apart as possible.)

To help prevent fluctuating blood sugar levels, the same part of the body should usually be used at the same time of day. Any "puffy" or hard spots need to be avoided (until the area is soft again) and the smallest possible needle used (either 29 or 30 gauge).

SS

Original posting 4 Jul 96

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.